Alert archive / New York / Gale Watches in 2021

Gale Watch 1, NWS New York, NY

January 22, 2021

NWS New York, NY issued this gale watch at Jan 22, 2021, 3:50 AM EST. It took effect at Jan 23, 2021, 6:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 22, 2021, 3:50 AM EST (08:50 UTC)
In effect from
Jan 23, 2021, 6:00 AM EST
Expired
Jan 22, 2021, 3:20 PM EST
In force
Issued by
NWS New York, NY

The text

As transmitted.

493 
WHUS71 KOKX 220850
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Upton NY
350 AM EST Fri Jan 22 2021

ANZ335-338-345-222200-
/O.EXA.KOKX.SC.Y.0007.000000T0000Z-210123T1100Z/
/O.NEW.KOKX.GL.A.0001.210123T1100Z-210124T0500Z/
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
350 AM EST Fri Jan 22 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...

* WHAT...For the Small Craft Advisory, west winds 10 to 20 kt with
  gusts up to 25 kt. For the Gale Watch, northwest winds 15 to 25
  kt with gusts up to 35 kt possible.

* WHERE...Western Long Island Sound, The Long Island south shore 
  bays, and New York Harbor.

* WHEN...For the Small Craft Advisory, until 6 AM EST Saturday. 
  For the Gale Watch, from Saturday morning through Saturday 
  evening.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ330-340-222200-
/O.EXA.KOKX.SC.Y.0007.000000T0000Z-210123T1100Z/
/O.NEW.KOKX.GL.A.0001.210123T1100Z-210124T1100Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
350 AM EST Fri Jan 22 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, west winds 15 to 20 kt with
  gusts up to 25 kt. For the Gale Watch, northwest winds 20 to 25
  kt with gusts up to 35 kt possible.

* WHERE...Eastern Long Island Sound, and Peconic and Gardiners 
  Bays.

* WHEN...For the Small Craft Advisory, until 6 AM EST Saturday. 
  For the Gale Watch, from Saturday morning through late 
  Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ350-222200-
/O.CON.KOKX.SC.Y.0006.000000T0000Z-210123T1100Z/
/O.NEW.KOKX.GL.A.0001.210123T1100Z-210124T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
350 AM EST Fri Jan 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 kt 
  with gusts up to 30 kt and seas 3 to 6 feet. For the Gale 
  Watch, northwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 4 to 7 feet possible.

* WHERE...Moriches Inlet NY to Montauk Point NY out 20 nm.

* WHEN...For the Small Craft Advisory, until 6 AM EST Saturday. 
  For the Gale Watch, from Saturday morning through late 
  Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

ANZ353-355-222200-
/O.CON.KOKX.SC.Y.0007.000000T0000Z-210123T1100Z/
/O.NEW.KOKX.GL.A.0001.210123T1100Z-210124T1100Z/
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
350 AM EST Fri Jan 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SATURDAY NIGHT...

* WHAT...For the Small Craft Advisory, west winds 15 to 25 kt 
  with gusts up to 30 kt and seas 3 to 5 feet. For the Gale 
  Watch, northwest winds 20 to 30 kt with gusts up to 35 kt and 
  seas 3 to 6 feet possible.

* WHERE...Sandy Hook NJ to Moriches Inlet NY out 20 nm.

* WHEN...For the Small Craft Advisory, until 6 AM EST Saturday. 
  For the Gale Watch, from Saturday morning through late 
  Saturday night.

* IMPACTS...Strong winds can cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and seas.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
1 follow-up statement
004 
WHUS71 KOKX 222020
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Upton NY
320 PM EST Fri Jan 22 2021

ANZ335-338-345-231000-
/O.EXT.KOKX.SC.Y.0007.000000T0000Z-210124T1100Z/
/O.CAN.KOKX.GL.A.0001.210123T1100Z-210124T0500Z/
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
320 PM EST Fri Jan 22 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EST SUNDAY...
...GALE WATCH IS CANCELLED...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt. 

* WHERE...Western Long Island Sound, The Long Island south shore 
  bays, and New York Harbor.

* WHEN...Until 6 AM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

ANZ350-231000-
/O.CON.KOKX.SC.Y.0006.000000T0000Z-210123T1100Z/
/O.UPG.KOKX.GL.A.0001.210123T1100Z-210124T1100Z/
/O.NEW.KOKX.GL.W.0004.210123T1100Z-210124T0600Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
320 PM EST Fri Jan 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
SATURDAY...
...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 1 AM EST SUNDAY...

* WHAT...For the Gale Warning, northwest winds 15 to 25 kt with 
  gusts up to 35 kt and seas 3 to 6 feet expected. For the Small 
  Craft Advisory, northwest winds 15 to 20 kt with gusts up to 
  30 kt and seas 3 to 6 feet.

* WHERE...Moriches Inlet NY to Montauk Point NY out 20 nm.

* WHEN...For the Gale Warning, from 6 AM Saturday to 1 AM EST 
  Sunday. For the Small Craft Advisory, until 6 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ353-355-231000-
/O.CON.KOKX.SC.Y.0007.000000T0000Z-210123T1100Z/
/O.UPG.KOKX.GL.A.0001.210123T1100Z-210124T1100Z/
/O.NEW.KOKX.GL.W.0004.210123T1100Z-210124T0600Z/
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
320 PM EST Fri Jan 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
SATURDAY...
...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 1 AM EST SUNDAY...

* WHAT...For the Gale Warning, northwest winds 20 to 25 kt with 
  gusts up to 35 kt and seas 3 to 5 feet expected. For the Small 
  Craft Advisory, northwest winds 15 to 20 kt with gusts up to 
  30 kt and seas 3 to 5 feet.

* WHERE...Sandy Hook NJ to Moriches Inlet NY out 20 nm.

* WHEN...For the Gale Warning, from 6 AM Saturday to 1 AM EST 
  Sunday. For the Small Craft Advisory, until 6 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

ANZ330-340-231000-
/O.CON.KOKX.SC.Y.0007.000000T0000Z-210123T1100Z/
/O.UPG.KOKX.GL.A.0001.210123T1100Z-210124T1100Z/
/O.NEW.KOKX.GL.W.0004.210123T1100Z-210124T0600Z/
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
320 PM EST Fri Jan 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
SATURDAY...
...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 1 AM EST SUNDAY...

* WHAT...For the Gale Warning, northwest winds 15 to 25 kt with
  gusts up to 35 kt. For the Small Craft Advisory, northwest winds
  around 15 kt with gusts up to 25 kt.

* WHERE...Eastern Long Island Sound, and Peconic and Gardiners 
  Bays.

* WHEN...For the Gale Warning, from 6 AM Saturday to 1 AM EST 
  Sunday. For the Small Craft Advisory, until 6 AM EST Saturday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this gale watch went out at Jan 21, 10:48 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Jan 21, 10:48 PM EST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service New York NY
1048 PM EST Thu Jan 21 2021

.SYNOPSIS...
Weak surface low pressure to the north sends several weak cold
fronts through the area by Friday night. High pressure builds
in from the west Saturday and Saturday night, and settles over
the region Sunday. The high weakens Monday as low pressure
approaches. The low passes south of the area Monday night and
Tuesday. High pressure returns for the middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Winds decoupled and temperatures dropped during this evening,
especially in the normally colder locations. Over the next few
hours winds are expected to pick up slightly along with increasing
cloud cover as another weak trough moves into the region and
will affect the temperatures. Thus temperatures will likely
rise again in the colder locations as mixing occurs.

During the overnight period, the low pressure to the north of
the region will send another weak cold front through the area.
This produces more in the way of clouds or some very light
passing snow showers for northern portions of the CWA which
should end by sunrise which has been handles with slight chance
POPs.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
More of the same for Friday with a mix of clouds and sun and
the potential for some scattered flurries or sprinkles during
the afternoon as the low pressure sends yet another weak cold
front through the area. The additional mixing from daytime
heating and the cold upper-levels thanks to the departing trough
will allow for the development of a few convective showers of
snow or rain, especially during the afternoon. High temperatures
will be seasonable, generally in the low 40s.

Winds then shift more out of the NW by Friday night. The trough
shifts eastward as strong high pressure starts to build into
the area from the west. The pressure gradient tightens over the
area allowing brisk winds with gusty conditions developing
through Friday night and into early Saturday. Lows on Friday
night will generally be in the 20s with some of the coldest
spots dropping into the teens.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The northern stream will somewhat remain dominate and
progressive through the weekend and into Monday. A ridge builds
into the northeast and mid Atlantic coast by Sunday and then
weakens as a northern stream trough moves into eastern Canada
Sunday night and Monday.

A cold airmass will be in place for Saturday with a gusty
northwest flow as temperatures are expected to be a few degrees
below seasonal normals, with wind chills in the teens and lower
20s. Saturday night the gusty northwest flow gradually
diminishes as the cold airmass remains and temperatures will be
around 5 degrees below normal. Wind chill values will be mostly
in the single digits.

Meanwhile a southern stream shortwave moves out of the
southwest and quickly reaches the mid Atlantic coast Tuesday.
There is some phasing of the northern and southern stream
Tuesday into Tuesday night, however, the southern stream surface
low will dominate as the surface low reaches the Ohio Valley by
00Z Tuesday. There remain some differences in the guidance with
the timing and placement of another low developing off the mid
Atlantic coast Monday night and tracking east into the Atlantic
through Tuesday night. The trends remain to keep the low to the
south of the area as arctic high pressure to the north noses
down along the northeast coast. The ECMWF continues to be the
furtherest north with the low, while the GFS and Canadian keep
the precipitation shield across the southern portions of the
forecast area. Will keep the probabilities at chance throughout
the region for late Monday night through Tuesday. The airmass
remains cold and precipitation is expected to be in the form of
light snow.

Thereafter high pressure returns for later Tuesday into Thursday.
And the is a chance another low moves south of the area late
Thursday.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
A weak cold front clears the area as it moves east overnight. A
second cold front moves across Friday.

VFR. WSW-W less than 10 kt overnight. Gusts return late Friday
morning with W winds.

     NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of gusts returning on Friday may be off by 1 to 3 hours.

.OUTLOOK FOR 0Z SATURDAY THROUGH TUESDAY...
.Friday Night...VFR. WNW 10-15g20kt.
.Saturday...VFR. NW gusts 25-30kt.
.Sunday...VFR. WNW 7-15g20kt.
.Monday...VFR. NW-N Light.
.Tuesday...Chance of sub-vfr early in mixed precip or snow with
NE gusts 20-25kt.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
The SCA for the eastern Long Island Sound, and the Long Island
bays was allowed to expire as winds have decoupled and fallen
well below 25 kt.

Small craft conditions on the oceans will persist through at
least Friday night with gusty winds over 25 kt becoming more
persistent through the day Friday and continuing into the night.
The SCA for the ocean was extended through Friday night.

Small craft conditions will be on going for Saturday across all
the forecast waters, with a strong northwest flow. There will
even be a chance of gales across the eastern ocean waters late
Saturday afternoon into the early evening.

High pressure will build in slowly from the west Saturday and
Saturday night, and wind gusts will be gradually diminishing below
SCA levels Saturday night through Sunday, with ocean seas below SCA
by late day Sunday. Sub advisory conditions are then expected across
all the waters from late Sunday night through Tuesday night as high
pressure gradually weakens with approaching low pressure to the
south.

&&

.HYDROLOGY...
Mainly dry conditions are expected through the upcoming weekend.
No hydrologic concerns are anticipated through the middle of next
week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 6 AM EST Saturday for ANZ350-353-
     355.

&&

SYNOPSIS...MW
NEAR TERM...JE/MET/MW
SHORT TERM...MW
LONG TERM...MET
AVIATION...JE
MARINE...MET/MW
HYDROLOGY...MET/MW
Hazardous weather outlook, Jan 21, 3:24 PM EST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
324 PM EST Thu Jan 21 2021

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-222030-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
324 PM EST Thu Jan 21 2021

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-222030-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
324 PM EST Thu Jan 21 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a possibility of Gale conditions on the Eastern waters
Saturday into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:20 PM ESTGale WarningOKX45 hr

Nearby

Gale Watches in New York, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.